Author + information
- Received September 9, 1993
- Revision received January 24, 1994
- Accepted February 10, 1994
- Published online July 1, 1994.
- David L. Brown, MD∗,
- Andrew I. MacIsaac, MBBS and
- Eric J. Topol, MD, FACC
- ↵∗Present address and address for correspondence: Dr. David L. Brown, Division of Cardiology, University of California, San Diego, 200 West Arbor Street, San Diego, California 92103-8411.
Objectives. The purpose of this study was to determine the incidence and clinical characteristics of pulmonary hemorrhage after intracoronary stent placement.
Background. Patients undergoing intracoronary stent placement receive intense anticoagulation to prevent stent thrombosis. Pulmonary hemorrhage during intense anticoagulation is uncommon in other clinical settings but has been diagnosed at our institution after stent placement.
Methods. The clinical records of 88 consecutive patients undergoing intracoronary stent placement at a single tertiary referral center were reviewed for evidence of pulmonary hemorrhage. The diagnosis of pulmonary hemorrhage required bronchoscopic demonstration of fresh blood or thrombus in the airways of patients with sudden onset of hemoptysis, dyspnea or hypoxemia and new pulmonary infiltrates on chest radiograph.
Results. Pulmonary hemorrhage was identified in 4 (4.5%) of 88 patients undergoing intracoronary stent placement. Patients commonly presented with dyspnea, hemoptysis, hypoxemia, new pulmonary infiltrates on chest radiograph and excessive prolongation of the activated partial thromboplastin time. Mean onset of symptoms was 31.5 h after the procedure. Three of four patients were treated for presumed cardiogenic pulmonary edema until invasive hemodynamic monitoring revealed normal left ventricular filling pressures. Pulmonary hemorrhage resulted in prolonged admissions in the intensive care unit and hospital. One patient died.
Conclusions. Pulmonary hemorrhage after coronary stent placement was commonly misdiagnosed and was associated with significant morbidity and mortality in our patients. Although its mechanism is unclear, excessive anticoagulation was a likely contributing factor. Clinical trials comparing varying strategies and intensities of anticoagulation may be indicated.
- Received September 9, 1993.
- Revision received January 24, 1994.
- Accepted February 10, 1994.